A 66 year old gentleman was diagnosed to have metastatic adenocarcinoma of the prostate in 1990, following a CT scan of the abdomen and trans-uretheral resection of prostate (TLJRP). He was started on estrogen therapy (Fosfesterol sodium). Two years later he presented to the emergency room with breathlessness and edema of the left ann of a week’s duration. He admitted to persistence of symptoms of pmstatism and was found to have bilateral axillary lymphadenopathy and pitting edema of the left arm. A doppler scan revealed left subclavian vein thrombosis. The patient was started on i.v. heparin and was maintained on it until the resolution of arm edema and was subsequently switched to oral anticoagulation. The serum Prostate Specific Antigen (PSA) level was found to be 1460 ng/ml. Fosfesterol was discontinued and the patient was started on antiandrogen therapy (Cyproterone acetate). The patient was sent home on anticoagulation, but had to be readmitted shortly thereafter because of the sudden onset of shortness of breath. This time he was found to have bilateral pitting pedal edema and :tenderness in the right calf. Intravenous heparin was reinstituted. An infçrior venacavagram revealed extensive thrombosis of the right popliteal vein and the left common iliac vein. A clinical diagnosis of pulmonary embolism was made. Despite continuous i.v. heparin in adequate doses, the patient experienced recurrent episodes of shortness of breath. A greenfield filter was placed in the inferior vena cava to prevent further episodes of pulmonary embolism. The patient remained heparinized for more than two weeks, until complete resolutionofsyniptoms had occured. Subsequently oral anticoagulation was started and the dose of coumarin was adjusted to maintain an international normalized ratio (INR) between 1.8 and2.0.
Publication ( Name of Journal)
Journal of Pakistan Medical Association
(1995). Severe thrombocytopenia in a man with prostatic cancer. Journal of Pakistan Medical Association, 252-254.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_med_med/547